Georgia, 2021Damaging Winds in Georgia, July 8 to 9, 2021
July 8 to 9, 2021 · NWS FFC · 5 events in 5 counties and zones
Rich tropical moisture left behind in the wake of the remains of Tropical Storm Elsa combined with moderate daytime heating and a series of short waves moving over the region to produce isolated severe thunderstorms across north and central Georgia each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rich tropical moisture left behind in the wake of the remains of Tropical Storm Elsa combined with moderate daytime heating and a series of short waves moving over the region to produce isolated severe thunderstorms across north and central Georgia each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 7:10 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 8, 7:10 PM EST, 31 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
810 PM EDT Thu Jul 8 2021
.SHORT TERM /Tonight through Friday Night/...
A moist airmass remains in place across much of the region in spite
of Elsa clearing the region to the northeast. Dewpoints through the
remainder of the day and on Friday are expected to be in the upper
60s to mid 70s across north and central Georgia, and precipitable
water values will range from 1.5 to 2 inches. Scattered showers and
isolated thunderstorms have developed across north and central
Georgia and are expected to persist through the remainder of the
daytime today. SBCAPE values of 2000-3000 J/kg are expected through
the remainder of the afternoon. However, with minimal dynamic
forcing and weak mid-level lapse rates, widespread severe weather is
not expected through the remainder of the day today. An isolated
storm may nonetheless become strong and capable of producing gusty
winds, frequent lightning, and locally heavy rain. Precipitation
chances are expected to diminish overnight, with only a slight
chance lingering over the far northern tier.
A weak upper level trough is expected to swing through north Georgia
overnight and into Friday, setting up a northwesterly flow pattern
aloft. The surface frontal boundary associated with this trough will
stall near the TN/KY border before reaching north Georgia, keeping
deep atmospheric moisture in place in our forecast area. Multiple
disturbances will traverse the upper level flow, helping trigger
convection as they move to the southeast. As a result, likely PoPs
are forecast across the majority of north and central Georgia by
Friday afternoon. While organized severe weather is once again not
expected, a few storms Friday afternoon could become strong to
severe in the afternoon and evening.
Afternoon high temperatures are forecast to be near
climatological normals each day, in the mid 80s to low 90s across
the area. Because of the deep atmospheric moisture, morning lows
will be roughly 3-5 degrees above normal, mainly in the upper 60s
to low 70s.
King
.LONG TERM /Saturday through Thursday/...
The story through the long term period will be scattered to numerous
showers and storms each afternoon and evening as the forecast area
remains entrenched in a warm, tropical air mass. PWATs through the
period are progged to range from 1.5" to just over 2.0", which is
approaching the daily maximum value per sounding climo.
The upper-level pattern will transition from weak flow on Saturday
to meridional flow on Sunday as an upper low/trough digs across the
central U.S. while the Bermuda High edges over the Eastern Seaboard.
This will be the setup through Monday, with these two features
promoting broad ascent and continued moisture advection across the
CWA. As a result, I am maintaining chance to likely PoPs through the
weekend.
The upper trough will lift to the northeast over the course of
Monday through Wednesday as the western extent of the Bermuda High
spreads further across the Eastern Seaboard. Moisture advection
around the western periphery of the high will keep the CWA in a
soupy air mass. Daytime heating will generate scattered to numerous
showers and storms each day through the remainder of the period. A
few storms each day could be strong with the primary threats being
locally heavy rainfall, frequent lightning, and gusty winds.
Widespread severe weather is not anticipated at this time, as upper-
level support/dynamics will be lacking.
Martin
&&
AVIATION...
00Z Update...
Primarily VFR ceilings are ongoing across THE taf sites. Isolated
showers and tstms will affect mainly the ATL area taf sites for the
next two to three hours. Scattered MVFR clouds could develop in the
early morning hours after 09z and persist until 15Z. Winds are
expected to be light west or variable overnight and west 8 to 10 kts
Friday.
//ATL Confidence...00Z Update...
Medium confidence on ceiling trends.
High confidence on all other elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 89 71 91 / 30 60 30 50
Atlanta 71 87 70 89 / 30 70 40 50
Blairsville 66 81 65 83 / 40 70 40 70
Cartersville 70 86 69 89 / 30 80 40 60
Columbus 72 89 71 91 / 30 60 40 40
Gainesville 71 86 70 88 / 30 60 30 50
Macon 71 90 70 93 / 30 60 50 50
Rome 72 87 70 90 / 30 70 40 60
Peachtree City 71 88 69 89 / 30 70 50 50
Vidalia 73 90 72 90 / 40 50 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....Martin
AVIATION...41
Hazardous weather outlook, Jul 8, 10:33 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1133 AM EDT Thu Jul 8 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1133 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms may become
strong, capable of producing gusty winds, locally heavy rainfall,
and frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous thunderstorms are expected across north and
central Georgia Friday through Wednesday. A few storms each day
may become strong, capable of producing gusty winds, locally heavy
rainfall, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Thunderstorm Wind, Walton
- When
- July 8, 7:41 PM EST to 7:55 PM EST
- Where
- Walton County, 1.39 mi SSE of Youth
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.761, -83.862
The Walton County Emergency Manager reported a tree blown down onto a house on New Horizon Drive. No injuries were reported.
Thunderstorm Wind, De Kalb
- When
- July 9, 1:33 PM EST to 2:03 PM EST
- Where
- De Kalb County, 1.53 mi SSW of Gresham Park to 0.8 mi WSW of Pine Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 33.700, -84.311
The DeKalb County 911 center reported a few trees blown down from Gresham Park to Pine Lake.
Thunderstorm Wind, Rockdale
- When
- July 9, 2:00 PM EST to 2:20 PM EST
- Where
- Rockdale County, 2.5 mi SSE of Conyers to 0.57 mi W of Zingara
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 33.638, -84.001
The Rockdale County 911 center reported a few trees blown down from the south side of Conyers to just west of the Big Haynes Creek Park.
Thunderstorm Wind, Wilkinson
- When
- July 9, 4:09 PM EST to 4:19 PM EST
- Where
- Wilkinson County, 3.46 mi SSE of Toomsboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.782, -83.064
The Wilkinson County 911 center reported a tree blown down on Old Balls Ferry Road near Highway 112.
Thunderstorm Wind, Twiggs
- When
- July 9, 4:30 PM EST to 4:40 PM EST
- Where
- Twiggs County, 2.07 mi N of Mount Olive
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.610, -83.380
The Twiggs County 911 center reported a power line blown down in the District Path area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963778, 963782, 963787, 963788, 963790.